Alert archive / Illinois / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 111, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 29, 2025, 1:27 PM CDT for Randolph County, Illinois. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2025, 1:27 PM CDT (18:27 UTC)
- Expired
- Apr 29, 2025, 1:50 PM CDT
- In force
- 23 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Randolph County, IL
The radar
The St Louis radar (KLSX), 120 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 1:43 PM CDT | TSTM WND DMG | Coulterville, IL | Utility pole down in Coulterville. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 8:56 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1540 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
038
WUUS53 KLSX 291827
SVRLSX
ILC157-291915-
/O.NEW.KLSX.SV.W.0111.250429T1827Z-250429T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
127 PM CDT Tue Apr 29 2025
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Eastern Randolph County in southwestern Illinois...
* Until 215 PM CDT.
* At 127 PM CDT, severe thunderstorms were located along a line from
over Red Bud to near St. Mary, or along a line from over Red Bud
to 11 miles southwest of Chester, moving east at 35 mph.
HAZARD...60 mph wind gusts and small hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Chester, Sparta, Bremen, Steeleville, Percy, Coulterville, Tilden,
Baldwin, Eden, Blair, Houston, Rockwood, Welge, New Palestine and
Shiloh Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. These storms are capable of producing damaging winds.
Tornadoes can develop quickly from severe thunderstorms. Seek
shelter immediately in an interior room on the lowest floor of a
well-built structure.
&&
LAT...LON 3822 8959 3796 8960 3786 8966 3783 8966
3782 8968 3780 8967 3783 8972 3785 8974
3785 8979 3786 8980 3822 8986
TIME...MOT...LOC 1827Z 268DEG 30KT 3819 8996 3801 8991 3782 8998
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Delia1 follow-up statement
962
WWUS53 KLSX 291850
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
150 PM CDT Tue Apr 29 2025
ILC157-291900-
/O.CAN.KLSX.SV.W.0111.000000T0000Z-250429T1915Z/
Randolph IL-
150 PM CDT Tue Apr 29 2025
...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR EASTERN RANDOLPH
COUNTY...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for a
portion of southwest Illinois.
&&
LAT...LON 3822 8959 3796 8960 3786 8966 3783 8966
3782 8968 3780 8967 3783 8972 3785 8974
3785 8979 3786 8980 3822 8986
TIME...MOT...LOC 1827Z 268DEG 30KT 3819 8996 3802 8991 3782 8998
$$
DeliaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 12:49 PM CDT, 38 minutes earlier. Its key messages:
- Rounds of showers and thunderstorms are expected today through Thursday. Although a few strong to severe storms cannot be ruled out, the severe weather threat remains low.
- Dry and seasonable weather returns later this week and through the weekend.
Area forecast discussion, Apr 29, 12:49 PM CDT, 38 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1249 PM CDT Tue Apr 29 2025 .KEY MESSAGES... - Rounds of showers and thunderstorms are expected today through Thursday. Although a few strong to severe storms cannot be ruled out, the severe weather threat remains low. - Dry and seasonable weather returns later this week and through the weekend. && .SHORT TERM... (Through Late Wednesday Afternoon) Issued at 244 AM CDT Tue Apr 29 2025 A cold front is gradually making its way into the forecast area from the northwest early this morning. Convection along it has been fairly limited, but has increased in recent hours across Kansas and western Missouri where low level moist convergence is greater. Further east in our area, locally lower dewpoints have led to a reduction in instability so much of the convection to the west has rapidly weakened as it moves northeast. Expect this trend to continue over the coming few hours as the cold front continues to slide southeast. Although we cannot rule out a strong to severe storm especially if low level moisture can increase instability, this is looking increasingly less likely. Convection in our forecast area is likely to be more limited in strength and coverage, being primarily driven by initiation upstream across Kansas and Oklahoma and advected northeast in the vicinity of the advancing cold front. Model guidance is in fairly good agreement that the surface front will be positioned across southeast MO and southern IL by around noon today with some convection still ongoing from earlier activity advected into the area. The potential for severe storms this afternoon will primarily be to the south of this front where diurnal instability will be maximizing. Shear will be a bit weaker, but still sufficient for organized storm clusters posing primarily a threat for damaging winds. This threat will be mostly to the south of our forecast area. The threat for flash flooding has decreased primarily due to the more scattered nature of convection making it less likely that multiple rounds of heavy rainfall will track across the same areas. The front continues south to about the Memphis area before stalling tonight. Additional showers and storms develop in an area of moist advection across Oklahoma overnight driven by the approach of a southern stream trough. Some remnants of this activity may track into our area on Wednesday morning. As the upper trough moves east out into the Plains on Wednesday, the surface front gets shoved back northward as a warm front, putting much of our area into the renewed warm sector before the trough arrives Wednesday night. Although modest shear exists to aid in organizing convection into multicell clusters or an MCS, the timing of the trough's arrival during the overnight hours will limit the available instability. So once again we cannot rule out a strong to severe storm, with damaging winds the primary threat, low level stability in the nocturnal environment may prevent this front occurring. Additional showers and storms continue on Thursday as the trough finally exits to the east. Although we do get into the warm sector on Wednesday, another cold front pushes through with the trough on Thursday, eventually ending this period of wet weather. Kimble && .LONG TERM... (Wednesday Night through Monday) Issued at 244 AM CDT Tue Apr 29 2025 Cooler and drier air moves in behind Thursday's front, but a secondary trough dropping in from the northern stream may trigger more showers and perhaps a thunderstorm on Friday. With little moisture to work with (dewpoints falling into the 40s), this instability will be very limited and driven by cold advection aloft rather than moist advection in the low levels. As a result, we do not expect severe thunderstorms with this round or even that much rainfall. It will, however, renew a push of cooler and drier air into the region that sets the stage for a beautiful weekend. Although cool air moves in with surface high pressure Friday into Saturday, ridging will be building across the Rockies and moving out into the Plains late in the week. This will allow a warm up to begin especially once that surface high moves east and allows a low level southerly flow to begin again. Gulf moisture remains cut off by that rather expansive surface high, so we expect dry weather to last into the first part of next week. Kimble && .AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon) Issued at 1249 PM CDT Tue Apr 29 2025 The period will be hindered by active weather with showers and embedded thunderstorms progressing through the region this morning and again late tonight into Wednesday morning. Unfortunately, the consecutive train of disturbances and dependence each round will have on behavior and evolution of preceding rounds result in a high degree of uncertainty with regard to direct impacts stemming from thunderstorms. This scenario lends highest confidence in the near term (first 6 hours) with opportunity for refinement in later amendments and updates. The approach was to time out morning potential and use SHRA in the prevailing groups later in the TAF package to convey the best potential for precipitation. Aside from thunderstorms, higher confidence exists with ceilings lowering to MVFR/IFR as the warm front pushes north Wednesday morning. This next round lacks the instability to produce stronger thunderstorms, but will likely bring numerous showers and even widespread precipitation to the region Wednesday morning. This eventually lift north of the TAF sites from late morning through early afternoon with isolated to perhaps scattered thunderstorms Wednesday afternoon, just beyond the end of the 24 hour period. Maples && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Apr 29, 2:47 AM CDT, 10 hours 40 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 247 AM CDT Tue Apr 29 2025 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-300800- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 247 AM CDT Tue Apr 29 2025 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Showers and thunderstorms are expected today. While widespread severe weather is not expected, a few storms could become strong to severe with damaging winds and large hail the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms remain in the forecast Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Kimble
In the hours before
Local storm report, Apr 29, 8:37 AM CDT, 4 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
837 AM CDT Tue Apr 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 AM Tstm Wnd Gst 1 NW Salem 38.64N 88.97W
04/29/2025 M58 MPH Marion IL AWOS
&&
DeliaLocal storm report, Apr 29, 12:53 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1253 PM CDT Tue Apr 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM Tstm Wnd Dmg 1 SSE Potosi 37.92N 90.77W
04/29/2025 Washington MO Law Enforcement
Roof blown off school. Time estimated by
radar.
&&
PWThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:08 AM CDT | Severe Thunderstorm Warning | LSX | Monroe, Randolph, Saint Clair, Washington | 42 min |
| Apr 29, 7:34 AM CDT | Severe Thunderstorm Warning | LSX | Clinton, Marion, Washington | 29 min |
| Apr 29, 1:05 PM CDT | Tornado Warning | LSX | Randolph | 33 min |
| Apr 29, 1:50 PM CDT | Flash Flood Warning | LSX | Washington | 3 hr |
| Apr 29, 1:57 PM CDT | Flash Flood Warning | LSX | Clinton, Marion | 3 hr |
| Apr 29, 2:04 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Marion, Washington | 31 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.